Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 16, 2021, 7:03 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 7:03 PM MST (02:03 UTC)
- Expired
- Aug 16, 2021, 7:45 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.00 in
- Wind
- 40
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1827 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147
WWUS85 KTWC 170203
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Mon Aug 16 2021
AZZ503-504-513-170245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
703 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 745 PM MST...
At 701 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms from around Amado south to Tubac and just north of
Patagonia Lake, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tubac, Tumacacori, Amado and Arivaca Junction.
This includes the following highways...
Interstate 19 between mile markers 15 and 31.
Route 82 near mile marker 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3172 11116 3177 11092 3150 11078 3153 11116
TIME...MOT...LOC 0201Z 355DEG 8KT 3162 11102
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:52 PM MST, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 16, 1:52 PM MST, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 152 PM MST Mon Aug 16 2021 .SYNOPSIS...Showers and thunderstorms will continue through the afternoon and evening hours across the area, gradually diminishing overnight. Heavy rain, flash flooding and severe thunderstorms are the threats. More typical monsoon days are expected Tuesday and Wednesday with most locations dry by Thursday into Saturday. Temperatures will remain below normal for the next few days. && .DISCUSSION...Our active afternoon and evening is starting to come together across southeast Arizona. The ingredients are in place with MLCAPE values 1500-2500 J/KG along with a favorable steering wind profile, above normal moisture levels and broad lift ahead of a shortwave trough moving south from the Four Corners region along the AZ/NM border. KEMX radar is showing mostly terrain (and nearby adjacent areas) convection which will transition into more widespread storms as activity moves S/SW off the Mogollon Rim. SPC has much of the CWA outlined in slight risk for severe thunderstorms. Winds and hail will be the primary severe thunderstorm threats and we've already seen nickel sized hail in Oracle from an earlier thunderstorm. Otherwise, the storms initially today will be fairly slow moving and produce very heavy rainfall rates with the strongest storms producing more than 2 inches per hour. Storm movement will increase slightly later but still very heavy rainfall rates expected, especially in areas where cell mergers take place as convection becomes more widespread. Thus, the Flash Flood Watch continues to look good and remains in effect until 2 AM. Convection should generally push to the S/SW this evening and tend to push southward across the international border after midnight. Considerable moisture will remain across southeast Arizona Tuesday, the main question is just how widespread will potential convection be. The atmosphere will likely be worked over from the storms tonight which could limit development Tuesday. HREF members indicated mostly scattered thunderstorm coverage and this seems reasonable. PoPs are still fairly elevated but we went below NBM guidance for Tuesday. Any thunderstorms on Tuesday may still result in heavy rain and localized flash flooding given slow steering motions. As westerly to southwesterly flow kick more into gear Wednesday due to an upper low across the Pac NW, the weak upper low west of Baja at this time will get ejected eastward as a shortwave trough. Given the W/SW flow, best thunderstorm chances on Wednesday will be from Tucson eastward. A bona fide break in the monsoon is expected later this week. There could still be a few storms around in the White Mountains Thursday but otherwise dry conditions are expected Thursday through Saturday with drier air on westerly to southwesterly flow aloft. As the subtropical high builds across the Gulf Coast states into Texas this weekend, the flow will become more southerly by Sunday into early next week. Below normal temperatures will continue this week, warming up to seasonable levels this weekend. && .AVIATION...Valid through 18/00Z. Scattered to numerous SHRA/TSRA will continue this aftn thru the evening hours, gradually diminishing aft 17/06Z with more scattered SHRA/TSRA psbl especially aft 17/18Z. Gusty winds up to 45+ kts are psbl with these storms today, otrw expect sfc winds 10 kts or less. Clouds will be SCT-BKN 6k-11k ft MSL thru the pd with ocnl MVFR conds in SHRA/TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The active monsoon continues through Wednesday as a series of weather disturbances transition across the area and plenty of moisture remains in place. Flash flooding along with strong to severe winds and hail are the main threats this afternoon and tonight. Thereafter, storm coverage will become more scattered in nature with locally heavy rain the primary threat. By Thursday into the weekend most locales should remain dry with isolated thunderstorms mainly limited to the higher terrain of Graham and Greenlee County Thursday. Below normal temperatures are expected through mid-week before a gradual warm up begins late in the week. Min RH values remain well above critical levels. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 16, 6:05 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
605 PM MST Mon Aug 16 2021
AZZ508-512-513-170145-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
605 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of central Cochise
County through 645 PM MST...
At 603 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 17 miles southeast of Pearce-Sunsites, or 31 miles
north of Douglas. These storms were moving slowly to the south.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pearce-Sunsites.
This includes the following highways...
Route 181 between mile markers 47 and 53.
Route 191 between mile markers 28 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3191 10984 3186 10959 3198 10937 3183 10928
3173 10946 3172 10979 3182 10996
TIME...MOT...LOC 0103Z 324DEG 4KT 3180 10962
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 6:17 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
617 PM MST Mon Aug 16 2021
AZZ502-170200-
Tohono O'odham Nation including Sells-
617 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of central Pima County
through 700 PM MST...
At 617 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Topawa, or 10 miles southwest of Sells. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gu Oidak and Cowlic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3169 11200 3180 11217 3194 11204 3181 11185
TIME...MOT...LOC 0117Z 160DEG 1KT 3180 11201
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMLocal storm report, Aug 16, 6:30 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
630 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM FLASH FLOOD 19 S THATCHER 32.56N 109.79W
08/16/2021 GRAHAM AZ DEPT OF HIGHWAYS
MUDSLIDE ON ROADWAY ON SR-266 WESTBOUND NEAR
S US-191 (112).
&&
JRMSpecial weather statement, Aug 16, 6:55 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
655 PM MST Mon Aug 16 2021
AZZ505-506-509-511-170245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-South Central Pinal County including Eloy/Picacho Peak State
Park-
655 PM MST Mon Aug 16 2021
...Strong thunderstorms will impact portions of western Graham and
northeastern Pinal Counties through 745 PM MST...
At 655 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Superior to 6 miles
northeast of Kearny to 7 miles northeast of Christmas. Movement was
south at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kearny, Dudleyville, Aravaipa Canyon Wilderness, Kelvin and San
Carlos Reservoir.
This includes the following highways...
Route 77 between mile markers 120 and 134.
Route 177 between mile markers 139 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3322 11092 3298 11077 3303 11073 3307 11072
3314 11064 3313 11059 3316 11053 3318 11053
3319 11045 3276 11044 3281 11081 3291 11114
3313 11112 3323 11097
TIME...MOT...LOC 0155Z 354DEG 15KT 3319 11102 3314 11085 3312 11063
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Aug 16, 7:00 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
700 PM MST Mon Aug 16 2021
AZZ506-509-511-170245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
700 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of west central Graham
and northeastern Pinal Counties through 745 PM MST...
At 700 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Aravaipa Canyon Wilderness, or 27 miles east of
Christmas, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aravaipa Canyon Wilderness, Bylas, Calva and Klondyke.
This includes Route 70 between mile markers 290 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3317 11045 3320 11008 3282 10992 3275 11044
TIME...MOT...LOC 0200Z 337DEG 14KT 3308 11027
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AHSpecial weather statement, Aug 16, 7:03 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Mon Aug 16 2021
AZZ503-504-513-170245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
703 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 745 PM MST...
At 701 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms from around Amado south to Tubac and just north of
Patagonia Lake, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tubac, Tumacacori, Amado and Arivaca Junction.
This includes the following highways...
Interstate 19 between mile markers 15 and 31.
Route 82 near mile marker 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3172 11116 3177 11092 3150 11078 3153 11116
TIME...MOT...LOC 0201Z 355DEG 8KT 3162 11102
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:00 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Aug 16, 5:11 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Aug 16, 5:19 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 16, 5:29 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 16, 5:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 16, 5:36 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Aug 16, 5:50 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Aug 16, 5:56 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Aug 16, 6:03 PM MST | Flash Flood Warning | TWC | Cochise | 4 hr |
| Aug 16, 6:03 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Aug 16, 6:05 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Aug 16, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 49 min |
| Aug 16, 6:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Aug 16, 6:44 PM MST | Flash Flood Warning | TWC | Graham | 4 hr |
| Aug 16, 6:55 PM MST | Special Weather Statement | TWC | Pinal | 50 min |
| Aug 16, 7:00 PM MST | Special Weather Statement | TWC | Graham | 45 min |
| Aug 16, 7:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 16, 7:09 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 36 min |
| Aug 16, 7:15 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 16, 7:19 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 16, 7:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Aug 16, 8:04 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 16, 8:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Aug 16, 8:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 16, 8:32 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 16, 8:46 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 16, 8:51 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 16, 8:51 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 16, 9:05 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 16, 10:07 PM MST | Areal Flood Warning | TWC | Cochise | 3 hr |
| Aug 16, 10:15 PM MST | Special Weather Statement | TWC | 30 min | |
| Aug 16, 10:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 81 min |
| Aug 16, 10:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 16, 10:45 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 16, 10:49 PM MST | Flash Flood Warning | TWC | Pinal | 116 min |
| Aug 16, 11:16 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 74 min |
| Aug 16, 11:21 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 16, 11:23 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 16, 11:37 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 17, 12:11 AM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 17, 12:13 AM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 17, 12:17 AM MST | Areal Flood Advisory | TWC | Pima | 107 min |
| Aug 17, 12:24 AM MST | Special Weather Statement | TWC | Pima | 51 min |
| Aug 17, 12:58 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 17, 1:16 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 17, 1:18 AM MST | Special Weather Statement | TWC | Pima | 42 min |
| Aug 17, 1:24 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Aug 17, 2:05 AM MST | Special Weather Statement | TWC | Pima | 70 min |
| Aug 17, 2:24 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 17, 2:55 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 17, 3:24 AM MST | Areal Flood Warning | TWC | Pima, Pinal | 6 hr |
| Aug 17, 9:28 AM MST | Areal Flood Warning | TWC | Pima, Pinal | 8 hr |
| Aug 17, 10:55 AM MST | Areal Flood Warning | TWC | Pima | 15 hr |
| Aug 17, 12:51 PM MST | Areal Flood Warning | TWC | Pinal | 9 hr |
| Aug 17, 4:40 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.